Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Louisville, KY

March 25, 2021Washington County, Indiana

NWS Louisville, KY issued this special weather statement at Mar 25, 2021, 10:35 PM EDT for Washington County, Indiana. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 25, 2021, 10:35 PM EDT (02:35 UTC)
Expired
Mar 25, 2021, 11:00 PM EDT
In force
25 min
Issued by
NWS Louisville, KY

County Washington County, IN

The radar

The Louisville radar (KLVX), 79 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.6 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2021-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2021-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 290 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-281 J/kg
Mixed-layer LCL
753 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
290 m²/s²
0-3 km storm-relative helicity
340 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

089 
WWUS83 KLMK 260235
SPSLMK

Special Weather Statement
National Weather Service Louisville KY
1035 PM EDT Thu Mar 25 2021

INZ077-078-090>092-260300-
Washington-Floyd-Clark-Scott-Harrison-
1035 PM EDT Thu Mar 25 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN HARRISON...
NORTHWESTERN CLARK...NORTHWESTERN FLOYD...WESTERN SCOTT AND
WASHINGTON COUNTIES...

At 1035 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Salem to near Corydon. Movement was
northeast at 50 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Scottsburg, Salem, Corydon, Austin, Galena, Blue River, New Pekin,
Palmyra, Borden and Greenville.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3835 8585 3817 8627 3869 8616 3876 8604
      3876 8603 3877 8602 3876 8601 3877 8598
      3875 8598 3876 8596 3875 8595 3876 8594
      3875 8592 3875 8590 3873 8589 3873 8587
      3878 8580 3880 8580 3882 8577
TIME...MOT...LOC 0235Z 233DEG 44KT 3867 8614 3822 8622 

$$

SCHOETTMER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Mar 25, 8:19 PM EDT, 2 hours 16 minutes earlier.

Area forecast discussion, Mar 25, 8:19 PM EDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
819 PM EDT Thu Mar 25 2021

.Mesoscale Update...
Issued at 805 PM EDT Thu Mar 25 2021

Surface low has continued to advance northward and is now well into
southern IL this hour.  Surface warm front continues to extend to
the east with a trailing cold front to the south.  Surface temps
have cooled slightly in the I-65 corridor, perhaps due to outflow by
the left moving supercell that cruised just east of the I-65
corridor.  Temps in the I-65 corridor had cooled into the mid 60s
though there is smaller tongue of warmer air out along the Natcher
Parkway where temps were still in the upper 60s.  Low 60s dewpoint
air is still in place across the region, but much of the >65 dewpoint
air has retreated slightly to the south back into TN.

Still plenty of bulk shear across the region given the impressive
low-level and upper level jets rotating through.  0-1 SRH are
highest across SW IN just ahead of the surface low where local winds
are strongly backed and also across the Plateau of central TN.  Bulk
shear remains very strong, though the bulk shear vector looks to be
slightly off the cold front by about 30 deg or so.  By this vector
being off by about 30 deg, current thinking is that convection out
to the west will take on more of a linear mode than remaining
discrete.

Two main areas of convection will be watched over the coming hours.
The first is along the I-65 corridor from just south of E-town to
Bowling Green.  Convection is somewhat messy through here but given
the shear, will have to watch for any rotation.  Main threat looks
to be heavy rainfall, gusty winds, and perhaps some smaller hail.

Second line is along the actual front which extends from near
Evansville southward to just west of Hopkinsville.  This line is
heading eastward into an area of instability along with some
localized higher SRH.  Still expect to see some bows and LEWPS in
there that could pose a tornado threat for the next several hours.
As the low pulls off to the north, we should see this line start to
accelerate and that would still pose a damaging wind threat,
especially where we get some local bowing segments.

Current thinking is that this line will hold together through the
Natcher Parkway area and then may start to diminish a bit as it
encounters a more stable atmosphere in the I-65 corridor.

Another thing to watch will be out east of I-65 for the training of
heavy precipitation.  Current thinking is that we will continue to
see a training of convection from Bowling Green northeastward
through the Lexington area.  This may pose some local hydro issues
in some poor drainage and low-lying areas over the next several
hours.

Issued 630 PM EDT Thu Mar 25 2021

Surface objective analysis suggests that the surface low has made it
into southern IL with a warm front extending eastward just south of
the Ohio River with a cold front trailing southward from near PAH to
just east of Memphis.  KY Mesonet reveals surface temperatures in
the upper 60s to near 70 just south of the WK/BG Parkways.  Low 60
dewpoints have worked as far north as the I-64 corridor with mid 60s
dewpoints being confined to the KY/TN border region.

Previous breaks in the clouds has lead to increased instability
across the region.  Objective analysis suggests CAPE values have
reached the 500-1000 J/KG.  ESRH values have continued to climb as
the low-level jet has pushed into the region along with surface
winds backing in association with the low to the west of the area.
20Z special RAOB out of BNA hodograph profile would suggest a threat
of splitting supercells with both left and right movers.  Clearly,
already have a left mover that went through Nashville and it's
currently working northeastward along the I-65 corridor.

Highest severe threat at this time would be with that left moving
supercell as it heads northeast through Edmonson, Hart, and
eventually toward LaRue.  Main threat with it would be large hail,
but given the ESRH values of 200-300 m2/s2, a brief tornado can't be
ruled out.  Of more particular concern, given the hodograph out of
BNA, any right mover would really have a good chance at producing
tornadoes across southern KY given the environment (strong 0-1km
SRH).

Further west, out toward PAH, convection behind and SW of the low
looks to remain elevated in nature over the next few hours. However,
GOES 16 imagery shows a bit of agitated CU and TCU just east of PAH.
 Expect a corridor of convection to develop here and race
northeastward through NW KY possibly impacting our NW CWA in the
next few hours.  Secondary line from Hopkinsville south into Mid-TN
will need to be watched given the favorable environment out ahead in
the I-65 corridor from southern KY south into Middle TN.

Updated 515 PM EDT Thu Mar 25 2021

Tornado Watch has been issued for the western half of Kentucky and
southern Indiana. Deepening low pressure is located near the
confluence of the Ohio and Mississippi Rivers with its warm front
reaching eastward roughly along I-64. The low will strengthen
significantly as it moves into central Indiana by midnight, pulling
its warm front north and its trailing cold front east into the
region. In the storm's warm sector temperatures have crept into the
low 70s with dew points in the low to mid 60s. Instability is still
low, but a tongue of higher SB/MUCAPE is poised from southwest
Tennessee into the lower Mississippi Valley. It is expected that
some of this unstable air will get pulled north into central KY and
to a lesser extent into southern Indiana. Model input has been
consistent developing storms between 5 and 6pm CDT with storms then
proceeding to the northeast across the remainder of the region until
around midnight EDT. All modes of severe weather are still possible.

&&

.Short Term...(This evening through Friday)
Issued at 320 PM EDT Thu Mar 25 2021

Little has changed. Wind shear is still very strong, but recent
model soundings still show a low level inversion. This makes it hard
for thunderstorm development. Even though it's borderline, some
models show the inversion dissipating in areas of south central
Kentucky. Sunshine throughout the region will help to warm the
ground, helping steepen low level lapse rates and increasing
instability. Areas farther to the north are less likely to see the
inversion dissipate, but with so much shear, it won't take much.

The risk for severe weather is from 6 PM to 11 PM EDT across
southern Indiana and central Kentucky. This risk is expected to
advance from the southwest into southern Kentucky, north towards
southern Indiana, and slowly fade as the system moves to the east.
The remaining precipitation is expected to develop as clusters ahead
of a broken line attached to the cold front.

Behind the front, winds increase as they veer towards the west.
Winds between 15 to 20 mph are expected to gust to near 50 mph. The
higher winds are expected in areas to the northwest of our CWA as
this is closer to the low pressure system. Winds will slowly weaken
through the day tomorrow.

.Long Term...(Friday night through Thursday)
Issued at 245 PM EDT Thu Mar 25 2021

Dry weather and seasonable conditions expected Friday night into the
first part of Saturday as high pressure retreats to our east. An
upper level trof digs in over the Plains, and we could see
isentropic lift over the Tennessee Valley spread precip into south-
central Kentucky as early as Saturday afternoon. The main cold front
and associated precip shield will push through Saturday night, and
we'll have to watch the QPF trends as the latest guidance suggests
rainfall will easily exceed 1 inch in south central Kentucky. This
bears watching for localized flood potential, but that will depend
on how much rain falls this afternoon and tonight.

Pacific high pressure and NW flow aloft on Sunday will bring a
drying trend and knock temps back to normal after a warm Saturday.
With the sfc ridge directly over central/eastern KY on Sunday night,
look for temps dropping into the 30s and some frost would not be out
of the question across southern Indiana into the Bluegrass region of
Kentucky.

Initially progressive pattern will start to amplify by midweek, with
a strong upper trof driving a cold front through the Ohio Valley
Wednesday or Wed night. Above normal temps will whip back below
climo behind the front, with a potential frost in play next Thursday
night.

&&

.Aviation...(00Z TAF Issuance)
Issued at 735 PM EDT Thu Mar 25 2021

Low pressure just west of EVV at press time will head northeast to
IND by midnight and will swing a cold front through the region.
Storms will accompany these features and will be capable of locally
very heavy rain and strong gusty winds.

After midnight the low will continue to move quickly northeast to
CLE. Gusty non-thunderstorm winds behind the system will buffet the
TAF sites for a few hours after midnight.

On Friday high pressure will build in from the Tennessee Valley to
the Ohio Valley, providing us with much lower winds. However, low
clouds that sweep in behind tonight's storms will likely persist
through much of the day.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory until 8 AM EDT /7 AM CDT/ Friday for INZ076>079-
     083-084-089>092.

KY...Wind Advisory until 8 AM EDT /7 AM CDT/ Friday for KYZ023>043-
     045>049-053>057-061>067-070>078-081-082.

&&

Mesoscale...13/MJ
Short Term...KDW
Long Term...RAS
Aviation...13
Hazardous weather outlook, Mar 25, 3:36 PM EDT, 6 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
336 PM EDT Thu Mar 25 2021

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-261945-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
336 PM EDT Thu Mar 25 2021 /236 PM CDT Thu Mar 25 2021/

...WIND ADVISORY IN EFFECT FROM 8 PM EDT /7 PM CDT/ THIS EVENING TO
8 AM EDT /7 AM CDT/ FRIDAY...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Severe thunderstorms with damaging winds and isolated tornadoes are
possible this evening.

Tonight, behind the cold front, strong southwest winds could gust up
to 50 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms on Saturday night could produce heavy
rainfall, especially across south central Kentucky. Depending on how
much rain falls tonight, this additional rainfall could result in
localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be required this evening.

KDW/RAS

In the hours before

Special weather statement, Mar 25, 9:46 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Louisville KY
846 PM CDT Thu Mar 25 2021

KYZ027-061-062-071-260215-
Grayson-Warren-Edmonson-Butler-
846 PM CDT Thu Mar 25 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BUTLER...GRAYSON...
NORTHWESTERN WARREN AND WESTERN EDMONSON COUNTIES...

At 845 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles west of Leitchfield to 12 miles
south of Morgantown. Movement was east at 40 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Bowling Green, Leitchfield, Morgantown, Brownsville, Plum Springs,
Casey, Lee, Clarkson, Caneyville and Woodbury.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3738 8664 3739 8661 3741 8662 3753 8655
      3750 8607 3701 8637 3704 8679 3705 8683
TIME...MOT...LOC 0145Z 302DEG 32KT 3747 8642 3705 8674

SCHOETTMER
Local storm report, Mar 25, 9:49 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
949 PM EDT THU MAR 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 PM     TSTM WND DMG     BEAVER DAM              37.41N 86.88W
03/25/2021                   OHIO               KY   COUNTY OFFICIAL

            ONE SNAPPED POWER POLE IN THE BEAVER DAM
            AREA.

&&
Special weather statement, Mar 25, 9:55 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Louisville KY
955 PM EDT Thu Mar 25 2021

INZ076-077-084-089-090-KYZ024-025-260230-
Crawford-Orange-Washington-Perry-Harrison-Meade-Breckinridge-
955 PM EDT Thu Mar 25 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN HARRISON...
CRAWFORD...CENTRAL PERRY...ORANGE...WASHINGTON...NORTHWESTERN MEADE
AND NORTH CENTRAL BRECKINRIDGE COUNTIES...

At 955 PM EDT/855 PM CDT/, radar indicated strong thunderstorms were
located along a line extending from 9 miles north of Paoli to near
Hawesville. Movement was east at 55 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Salem, Paoli, Corydon, English, Carefree Town, Mount Pleasant,
Orleans, Stampers Creek, Palmyra and Marengo.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3876 8603 3877 8602 3876 8601 3876 8600
      3802 8618 3791 8665 3791 8669 3869 8653
      3869 8631 3873 8631 3874 8629 3877 8628
      3878 8620 3878 8619 3876 8613 3877 8610
      3878 8610 3878 8609
TIME...MOT...LOC 0155Z 254DEG 47KT 3870 8647 3793 8667

SCHOETTMER
Local storm report, Mar 25, 10:09 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1009 PM EDT THU MAR 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     TSTM WND DMG     COXS CREEK              37.90N 85.47W
03/25/2021                   NELSON             KY   PUBLIC

            LARGE TREE BRANCH CAME DOWN AND DESTROYED A
            TRAMPOLINE. TIME BASED ON RADAR DATA.

&&
Special weather statement, Mar 25, 10:14 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Louisville KY
1014 PM EDT Thu Mar 25 2021

KYZ027-053-062-063-071-260245-
Hart-Grayson-Warren-Edmonson-Larue-
1014 PM EDT Thu Mar 25 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL LARUE...
HART...SOUTHEASTERN GRAYSON...NORTHEASTERN WARREN AND EDMONSON
COUNTIES...

At 1014 PM EDT/914 PM CDT/, radar indicated strong thunderstorms were
located along a line extending from 8 miles southeast of Leitchfield
to 6 miles north of Plum Springs. Movement was northeast at 75 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Munfordville, Brownsville, Horse Cave, Bonnieville, Chalybeate,
Girkin, Cub Run, Logsdon Valley, Broad Ford and Mammoth Cave.

LAT...LON 3702 8650 3739 8623 3745 8573 3722 8573
      3716 8598 3717 8605 3713 8606
TIME...MOT...LOC 0214Z 245DEG 67KT 3741 8617 3712 8638

JML
Special weather statement, Mar 25, 10:35 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
1035 PM EDT Thu Mar 25 2021

INZ077-078-090>092-260300-
Washington-Floyd-Clark-Scott-Harrison-
1035 PM EDT Thu Mar 25 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN HARRISON...
NORTHWESTERN CLARK...NORTHWESTERN FLOYD...WESTERN SCOTT AND
WASHINGTON COUNTIES...

At 1035 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Salem to near Corydon. Movement was
northeast at 50 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Scottsburg, Salem, Corydon, Austin, Galena, Blue River, New Pekin,
Palmyra, Borden and Greenville.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3835 8585 3817 8627 3869 8616 3876 8604
      3876 8603 3877 8602 3876 8601 3877 8598
      3875 8598 3876 8596 3875 8595 3876 8594
      3875 8592 3875 8590 3873 8589 3873 8587
      3878 8580 3880 8580 3882 8577
TIME...MOT...LOC 0235Z 233DEG 44KT 3867 8614 3822 8622

SCHOETTMER

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 8:03 PM EDTSevere Thunderstorm WarningLMKHenry12 min
Mar 25, 8:27 PM EDTSpecial Weather StatementLMKBullitt, Spencer33 min
Mar 25, 9:08 PM EDTTornado WarningLMKButler, Grayson, Ohio37 min
Mar 25, 9:16 PM EDTSpecial Weather StatementLMKButler29 min
Mar 25, 9:28 PM EDTSpecial Weather StatementLMKHancock32 min
Mar 25, 9:44 PM EDTSpecial Weather StatementLMKBreckinridge31 min
Mar 25, 9:45 PM EDTSpecial Weather StatementLMKGreen, Taylor30 min
Mar 25, 9:46 PM EDTSpecial Weather StatementLMKButler, Grayson29 min
Mar 25, 10:12 PM EDTSevere Thunderstorm WarningLMKGrayson, Hardin, Hart, Larue33 min
Mar 25, 10:14 PM EDTSpecial Weather StatementLMKEdmonson, Hart31 min
Mar 25, 10:21 PM EDTTornado WarningLMKGrayson, Hardin, Larue24 min
Mar 25, 10:38 PM EDTSpecial Weather StatementLMKHarrison37 min
Mar 25, 10:42 PM EDTSevere Thunderstorm WarningLMKHardin, Hart, Larue, Nelson33 min
Mar 25, 10:45 PM EDTTornado WarningLMKHardin, Larue, Nelson30 min
Mar 25, 10:57 PM EDTTornado WarningLMKClinton15 min
Mar 25, 10:59 PM EDTSevere Thunderstorm WarningLMKHarrison16 min
Mar 25, 11:01 PM EDTSevere Thunderstorm WarningLMKBoyle, Green, Larue, Marion, Mercer, Nelson and 2 more29 min
Mar 25, 11:03 PM EDTTornado WarningLMKMarion, Nelson, Washington27 min
Mar 25, 11:09 PM EDTSpecial Weather StatementLMKTrimble36 min
Mar 25, 8:43 PM EDTSpecial Weather StatementLMKDubois17 min
Mar 25, 9:55 PM EDTSpecial Weather StatementLMKCrawford, Orange, Perry, Washington35 min
Mar 25, 11:39 PM EDTSevere Thunderstorm WarningLMKJefferson21 min

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.